Heavy Rain, Bremer
- When
- December 12, 7:00 AM CST to December 13, 7:00 AM CST
- Where
- Bremer County, 0.86 mi SE of Janesville
- Reported by
- Broadcast Media
- Coordinates
- 42.640, -92.460
KWWL reported heavy rainfall of 2.75 inches over the last 24 hours.
A warm front moved up into southern and central Iowa the evening of the 13th and predominantly stalled across the state. It was oriented roughly from southwest to northeast and proceeded to dump rain over the same areas through the afternoon and evening of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front moved up into southern and central Iowa the evening of the 13th and predominantly stalled across the state. It was oriented roughly from southwest to northeast and proceeded to dump rain over the same areas through the afternoon and evening of the 14th. The heaviest rains fell as the low pressure center approached and tracked across Iowa from the southwest on the evening of the 13th through the 14th. In the end, daily record rainfall records were shattered at many locations, including many breaking record monthly rainfall totals for December. Some of the greatest totals resided in central and northeast Iowa where values as much as 7.44 inches (Goldfield, Humboldt County) and many over 4 inches were reported. Of note, previous monthly rainfall records were typically around 3.5 to 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 12, 5:54 AM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 554 AM CST SAT DEC 12 2015 .SHORT TERM /TODAY/... ISSUED AT 348 AM CST SAT DEC 12 2015 TODAY BEGINS THE TRANSITION TO A VERY WET PERIOD AND COOLING TEMPS. A SURFACE LOW AND INVERTED TROUGH WILL SHIFT INTO SOUTHERN/SOUTHEAST IOWA TODAY. SOUNDINGS SHOW A LOT OF LOW LEVEL MOISTURE ACROSS SOUTHERN IOWA THIS MORNING GRADUALLY WORKING NORTH THIS AFTERNOON BUT NOT BECOMING DEEPLY SATURATED UNTIL LATE AFTERNOON AND MORE SO THIS EVENING. AS A RESULT I THINK WE WILL SEE THE DENSE FOG CONTINUE ACROSS THE SOUTH THROUGH MID MORNING BEFORE IMPROVING SOME BUT NOT REALLY MAKING MUCH NORTHWARD PROGRESS. WE WILL LIKELY SEE AT LEAST PATCHY FOG ELSEWHERE ACROSS IOWA AS AT LEAST SOME LOW LEVEL MOISTURE IS PRESENT ACROSS CENTRAL IOWA. I HELD OFF AN ANY APPRECIABLE PRECIPITATION UNTIL MID TO LATE AFTERNOON AS A RESULT OF THE MORE GRADUAL DEEPENING OF MOISTURE. BETWEEN 20Z AND 22Z HOWEVER SOUNDINGS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA MOISTEN QUICKLY AND FORCING BEGINS TO INCREASE. AS A RESULT...LIGHT RAIN SHOULD DEVELOP ACROSS SOUTHERN IOWA AND SPREAD NORTH/NORTHEAST ACROSS CENTRAL INTO EASTERN IOWA. IN ADDITION TO THE FORCING...A COUPLE HUNDRED JOULES OF CAPE PUSH INTO SOUTHERN IOWA SO WE CANNOT RULE OUT THUNDER AFTER 23Z. THERE IS DECENT SHEAR IN PLACE AS WELL AND WITH AS COLD ALOFT AS IT WILL BE...SOME POTENTIAL FOR GRAUPEL OR HAIL THOUGH WE ARE NOT LOOKING AT ANYTHING SEVERE AT THIS POINT. ONCE THE RAIN STARTS...IT WILL BE WITH US THROUGH THE WEEKEND. AS FOR TEMPS...WE HAVE BEEN STEADILY COOLING EACH DAY AND WITH LOW CLOUD COVER AND PRECIP DEVELOPING...WE WILL SEE TEMPS SEVERAL DEGREES TO A CATEGORY COOLER TODAY THAN YESTERDAY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 348 AM CST SAT DEC 12 2015 POTENT STORM SYSTEM STILL ON TRACK TO IMPACT THE STATE THIS WEEKEND INTO MONDAY. UPPER LEVEL TROUGH DIGGING INTO THE DESERT SOUTHWEST CURRENTLY WITH MOISTURE BEING DRAWN IN FROM THE PACIFIC. VERY STRONG FLOW OFF THE GULF AS WELL WITH H85 WINDS OF 30-60KTS PUSHING MOISTURE NORTHWARD INTO THE STATE TONIGHT INTO SUNDAY. PWAT VALUES PUSHING 1 TO 1.5 INCHES FOR TONIGHT INTO SUNDAY...WHICH NEAR THE MAX VALUES EVER RECORDED FOR THIS TIME OF YEAR. THE AVERAGE PWAT FOR MID DECEMBER IS AROUND 0.3 INCHES. STRONG LIFT ACROSS THE CWA TONIGHT INTO SUNDAY...WITH DEEP ISENTROPIC LIFT AND THETA-E ADVECTION. MODELS ALSO ADVERTISING SOME MUCAPE ACROSS MUCH OF THE CWA BY LATE TONIGHT...SO ISOLATED POSSIBLY EVEN SCATTERED THUNDER STILL EXPECTED. WITH THE LIFT...INSTABILITY AND DEEP MOISTURE EXPECT MAJORITY OF THE QPF TO FALL TONIGHT INTO SUNDAY. TOTAL RAINFALL AMOUNTS COULD PUSH 1.5 TO 2 INCHES ACROSS MUCH OF THE CWA WITH THE HEAVIEST AMOUNTS EXPECTED IN AREAS THAT SEE THUNDERSTORMS. SFC LOW TO MOVE INTO SW IOWA BY SUNDAY EVENING...THEN PUSH ENE THROUGH THE STATE SUNDAY NIGHT. COLD AIR TO WRAP INTO THE BACKSIDE OF THE SYSTEM...SHOULD ALLOW FOR PRECIPITATION TO CHANGE OVER TO SNOW ACROSS THE FAR WESTERN CWA SUNDAY NIGHT INTO MONDAY MORNING. WRAP- AROUND ZONE OF PRECIP TO STILL BE LINGERING ACROSS THE NORTHERN CWA MONDAY MORNING...WITH PRECIPITATION TAPERING OFF MONDAY AFTERNOON. MAY SEE AROUND AN INCH OR TWO OF SNOW IN THE FAR NORTHWEST...WITH A DUSTING FURTHER SOUTH ACROSS THE WEST CENTRAL CWA. CLOUDS EXPECTED TO LINGER ACROSS THE AREA TUESDAY WITH BRIEF RIDGING ALOFT...THEN ANOTHER STORM SYSTEM TO LIFT OUT OF THE SOUTHERN ROCKIES NORTHEASTWARD THROUGH THE STATE TUESDAY NIGHT INTO WEDNESDAY. THIS SYSTEM MUCH COLDER ALOFT...SO EXPECT MAJORITY OF PRECIP TO BE SNOW WITH THE GREATEST CHANCES ACROSS NORTHWEST IOWA AS THE SURFACE LOW EXPECTED TO TRACK THROUGH WESTERN/CENTRAL IOWA WEDNESDAY WITH THE DRY SLOT PUSHING THROUGH MUCH OF THE REST OF THE STATE. NORTHWEST FLOW IN PLACE WITH UPPER RIDGING BUILDING ACROSS THE WESTERN/CENTRAL US BY LATE WEEK INTO THE WEEKEND. THIS SHOULD ALLOW FOR DRY CONDITIONS AND MODERATING TEMPERATURES...BUT WILL STILL FEEL COLD AS TEMPERATURES ARE EXPECTED TO BE NEAR THE SEASONAL AVERAGES LATE IN THE WEEK. && .AVIATION...12/12Z ISSUED AT 552 AM CST SAT DEC 12 2015 LOW CLOUDS AND DENSE FOG TO AFFECT EASTERN TAF LOCATIONS WITH IFR CONDITIONS THROUGH 15Z BEFORE IMPROVEMENT. FOG WILL BE MORE PATCHY WITH MAINLY MVFR CONDITIONS WEST. A LOW PRESSURE SYSTEM WILL BEGIN TO LIFT TOWARDS IOWA AFT 21Z AND RAIN WILL BEGIN TO OVERSPREAD THE SOUTHERN TAF LOCATIONS BY 00Z THEN LIFT NORTH THROUGH THE REMAINDER OF THE PERIOD. && .HYDROLOGY... ISSUED AT 350 PM CST FRI DEC 11 2015 AS MENTIONED IN THE LONG TERM SECTION...PWAT VALUES WILL INCREASE TO IN EXCESS OF 1.25 INCHES ACROSS THE AREA WHICH IS AT LEAST 400 PERCENT OF NORMAL FOR THIS TIME OF YEAR. THIS SYSTEM WILL BE AN EFFICIENT RAIN PRODUCING SYSTEM WITH CURRENT QPF ACROSS MUCH OF THE FORECAST AREA IS FROM 1.50-3.00 INCHES THROUGH MIDDAY MONDAY WHICH WOULD BE NEAR RECORD TO RECORD RAINFALL FOR A TWO DAY PERIOD FOR DECEMBER AT MANY LOCATIONS. MOST RIVERS ARE RUNNING HIGHER THAN THE 90TH PERCENTILE FOR THIS TIME OF YEAR...ALBEIT THATS NOT HORRIBLY BAD IN MID DECEMBER AS FAR AS STAGES ARE CONCERNED...BUT STILL SHOWS ITS WET. GIVEN DORMANT VEGETATIVE GROWTH AND OPEN FIELDS...RUNOFF WILL BE DECENT/EFFICIENT AND ANTICIPATE AT LEAST SOME MINOR FLOODING ON AREA STREAMS AND RIVERS SHOULD QPF MATERIALIZE. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR APPANOOSE- BLACK HAWK-BREMER-CLARKE-DAVIS-DECATUR-GRUNDY-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-RINGGOLD-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...FAB LONG TERM...BEERENDS AVIATION...FAB HYDROLOGY...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CST SAT DEC 12 2015 IAZ028-038-039-049-050-061-062-072>075-082>086-092>097-131100- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 500 AM CST SAT DEC 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ISOLATED NON-SEVERE THUNDERSTORM ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LONG DURATION RAINFALL EVENT IS EXPECTED FROM THIS AFTERNOON INTO EARLY MONDAY MORNING. WIDESPREAD ONE TO THREE INCHES OF RAIN IS EXPECTED WHICH MAY LEAD TO MINOR FLOODING ALONG STREAMS AND RIVERS OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. IAZ004>007-015>017-023>027-033>037-044>048-057>060-070-071-081- 131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-ADAMS- 500 AM CST SAT DEC 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON INTO THE OVERNIGHT HOURS. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LONG DURATION RAINFALL EVENT IS EXPECTED FROM THIS AFTERNOON INTO EARLY MONDAY MORNING. WIDESPREAD ONE TO THREE INCHES OF RAIN IS EXPECTED WHICH MAY LEAD TO MINOR FLOODING ALONG STREAMS AND RIVERS OF CENTRAL IOWA. THE RAIN IS EXPECTED TO TRANSITION TO SNOW ACROSS PORTIONS OF WEST CENTRAL IOWA INTO NORTHWEST IOWA LATE SUNDAY NIGHT INTO MONDAY. LIGHT ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. MJB
The national radar mosaic for the moment the first event began.
81 heavy rain. Local standard time, as filed.
KWWL reported heavy rainfall of 2.75 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.98 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.76 inches over the last 24 hours.
Coop observer reported heavy rainfall of 5.31 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.50 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 1.73 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.08 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.65 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.69 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.70 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.50 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.30 inches over the last 48 hours/storm total so far.
NWS Employee reported heavy rainfall of 3.78 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.08 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 4.13 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 5.96 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.96 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 5.35 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.70 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.11 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.35 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.87 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.18 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.44 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.08 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.92 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 4.32 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.62 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 4.23 inches over the last 48 hours/storm total so far.
NWS employee reported heavy rainfall of 4.26 inches over the last 48 hours.
Coop observer reported heavy rainfall of 4.55 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.48 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.01 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.51 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.99 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 1.55 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.35 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.84 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.79 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.80 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.20 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.26 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.56 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 1.96 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 4.09 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.45 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.73 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 4.58 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 2.95 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 3.68 inches over the last 48 hours/storm total so far.
Coop observer reported heavy rainfall of 1.72 inches over the last 48 hours/storm total so far.
Trained spotter reported heavy rainfall of 4.04 inches over the last 48 hours/storm total so far.
Trained spotter reported heavy rainfall of 4.00 inches over the last 48 hours/storm total so far.
Lamoni ASOS reported heavy rainfall of 2.00 inches storm total.
Des Moines ASOS reported heavy rainfall of 3.65 inches storm total so far.
Des Moines NWS office reported heavy rainfall of 4.00 inches storm total so far.
Trained spotter reported heavy rainfall of 2.97 inches storm total and still raining as of time of the report.
Trained spotter reported heavy rainfall of 2.60 inches storm total.
Trained spotter reported heavy rainfall of 3.90 inches as part of a 3 day storm total.
Trained spotter reported heavy rainfall of 4.22 inches as a part of a 3 day storm total.
Trained spotter reported heavy rainfall of 4.20 inches as a two day storm total.
Ames ASOS reported heavy rainfall of 3.55 inches storm total.
Trained spotter reported heavy rainfall of 3.81 inches storm total so far. Report came from social media.
Trained spotter reported heavy rainfall of 3.00 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 3.26 inches storm total so far and still raining.
Marshalltown ASOS reported heavy rainfall of 3.20 inches storm total so far.
Trained spotter reported heavy rainfall of 3.25 inches storm total.
Trained spotter reported heavy rainfall of 4.30 inches storm total so far.
Waterloo ASOS reported heavy rainfall of 4.02 inches storm total thus far.
Public reported heavy rainfall of 4.18 inches storm total so far over the last two days.
KWWL reported heavy rainfall of 5.62 inches storm total. Report originally from public, relayed by KWWL.
Emergency manager reported heavy rainfall of 6.38 inches storm total.
Coop observer reported heavy rainfall of 2.61 inches storm total so fa.
Public reported heavy rainfall of 4.90 inches storm total, relayed by KWWL.
Estherville ASOS reported heavy rainfall of 0.72 inches storm total so far.
Trained spotter reported heavy rainfall of 7.44 inches storm total since the 13th.
Ottumwa ASOS reported heavy rainfall of 1.96 inches storm total so far.
Public reported heavy rainfall of 3.80 inches storm total so far.
Emergency manager reported heavy rainfall of 4.77 inches since 7 am on the 13th.
Mason City ASOS reported heavy rainfall of 1.36 inches storm total so far.
Fort Dodge ASOS reported heavy rainfall of 2.76 inches storm total so far.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607419, 607420, 607421, 607567, 607568, 607569, 607570, 607571, 607572, 607573, 607574, 607575, 607576, 607577, 607580, 607581, 607584, 607586, 607587, 607588, 607589, 607590, 607592, 607593, 607594, 607595, 607596, 607597, 607598, 607613, 607614, 607615, 607616, 607617, 607618, 607619, 607620, 607621, 607623, 607624, and more.